Depression: Treating Depression With Medication
How Long Will I Have to Take Antidepressants? continued...
You should never discontinue any medication without talking to your doctor about it first. Most antidepressants are gradually tapered off when a decision is made to stop them. If you abruptly stop taking some antidepressants, you could develop physical symptoms such as nausea, dizziness, headache, flu-like symptoms, or stomach upset (called a "discontinuation syndrome"). While symptoms from abrupt discontinuation generally pose no medical hazard, they can be uncomfortable and resolve once a medicine has been restarted.
Long-term treatment with depression medicine may be recommended to prevent further episodes of depression in people who have already suffered from two or more episodes of major depression.
Are Antidepressants Safe?
As with all medications, antidepressants can have side effects. The side effects vary depending on the type of antidepressant you take. Possible side effects include insomnia, sleepiness, nausea, weight changes, and sexual problems. If you're taking an antidepressant, ask your doctor if there are any particular side effects you should know about.
In people with bipolar disorder, antidepressants have a small but significant risk for triggering manic or hypomanic symptoms, and antidepressants are usually not recommended without also taking a mood stabilizer. Antidepressants also may be less effective in people with bipolar than unipolar (major) depression, and their long-term value and safety are more controversial and less well-established in bipolar than unipolar depression.
In October 2004, the FDA directed the manufacturers of all antidepressant drugs to put a strong warning on antidepressant drug labels. The boxed warning says that antidepressants have been shown to increase suicidal thinking and behavior in children and adolescents and should be used with caution.
Before the FDA released its first advisory in March 2004, antidepressant use in children and teens had been rising steadily for years. By the end of June 2005, there was a 20% drop in antidepressant prescriptions for kids aged 18 and younger. But in September 2007, Florida researchers reported an unprecedented spike in child and teen suicides. One possible explanation is that frightened parents and doctors might be withholding needed medication from depressed youth, leading to an increase in suicide deaths.
If your child has depression, be sure to talk to your doctor to determine if psychotherapy, depression medications, or both are right for your child.